A large number of conditions can result in papilledema, including a large number of medications.
Patient selection: presence of papilledema (swelling of the optic disc)
Criteria for drug-induced papilledema include:
(1) drug known to cause pseudotumor cerebri or papilledema
(2) absence of papilledema prior to starting drug (may be presumed)
(3) disappearance of papilledema after drug discontinued
(4) exclusion of other causes of papilledema
(5) reappearance of papilledema on re-exposure to drug (many clinicians would avoid testing this intentionally)
• The frequency of papilledema associated with a drug should be referenced - frequent, occasional, rare, very rare.
Drugs associated with pseudotumor cerebri include:
(2) amphotericin B
(5) oral contraceptives
The possibility of drug-induced papilledema or pseudotumor cerebri should be considered in a patient with new-onset or change in headache or change in vision.
To read more or access our algorithms and calculators, please log in or register.